Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 49, NWS Jacksonville, FL

July 17, 1998Suwannee County, Florida

NWS Jacksonville, FL issued this flash flood warning at Jul 17, 1998, 3:29 PM EDT for Suwannee County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1998, 3:29 PM EDT (19:29 UTC)
Expired
Jul 17, 1998, 6:25 PM EDT
In force
3 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Suwannee County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 171931 COR
FFWJAX
FLC121-172225-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT FRI JUL 17 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLOOD WARNING FOR...
  SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 625 PM EDT

* AT 325 PM NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
  INDICATED RAINFALL AMOUNTS ABOVE FOUR INCHES OVER THE PAST THREE
  HOURS. THIS AREA OF RAINFALL EXTENDS FROM THE PINE MOUNT AREA
  EASTWARD TO THE BORDER OF SUWANNEE AND COLUMBIA COUNTY SOUTH TO THE
  WELLBORN ALONG STATE RD 252. ADDITIONAL AMOUNTS OF TWO TO THREE
  INCHES ARE POSSIBLE. THIS WILL CAUSE FLOODING ACROSS SECONDARD
  ROADS... AND PONDING IN LOW LYING AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

BARRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:40 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 17, 2:40 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT FRI JUL 17 1998

4 KM VIS INDCG TROF AXIS OVR SW GA INTO THE FL PNHDL W/ STORMS BECOMING
MORE ACTIVE ALG TROF. MESO LOW OVR NE GA THIS AFTN DVLPG A SW FLOW ACRS
THE AREA AS BEST MSTR CONVERGENCE NOTED FM SW GA INTO CNTRL GA. SHWRS
AND TSTMS OVR SE GA AND NE FL THIS AFTN A RESULT OF OUTFLOW BNDRS WITH
700 MB FLOW FM THE W. STORM PROGRESSION TO THE EAST/ NORTHEAST WHILE...
W/ ACTVTY XPCD TO DISSIPATING AFTR SUNSET. AREAS OF FOG DVLPG OVRNGHT...
TEMPS SLIGHTLY ABV GUID.

AT SFC RDG OVR S FL MOVS INTO CNTRL FL BY THE END OF THE FCST PD WITH
A WEAK TROF CONTG OVR GA. WILL CONT WITH A WET PATTERN THRU THE WEEKEND
ALTHOUGH FIRST PART OF NXT WEEK WILL SEE A MORE TYPICAL AFTN PATTERN
DVLPG. UPR LVL RDG OUT W BEGINS TO BREAKDOWN WITH RDG MOVG INTO THE
SE US BY THE END OF THE FCST PD ALTHOUGH AN AREA OF WEAKNESS WILL
PRESIST ALG THE SE US CST.

MIA/ATL WOULD SUGGEST W$ORDING FIRST PD SOMETHING LIKE SHWRS TAPERING
OFF TOWARDS MIDNIGHT.

PRELIM

SSI WW  077/088 077/089 07554
JAX WW  075/089 075/089 07553
GNV WW  075/089 074/089 07353

K. KUYPER

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.